Damping of coronal loop oscillations: Calculation of resonantly damped kink oscillations of one-dimensional nonuniform loops

Tom Van Doorsselaere, Jesse Andries, S Poedts, Marcel Goossens

Research output: Contribution to journalArticleResearchpeer-review

135 Citations (Scopus)

Abstract

The analytic study of coronal loop oscillations in equilibrium states with thin nonuniform boundary layers is extended by a numerical investigation for one-dimensional nonuniform equilibrium states. The frequency and the damping time of the ideal kink quasi mode are calculated in fully resistive MHD. In this numerical investigation there is no need to adopt the assumption of a thin nonuniform boundary layer, which is essential for analytic theory. An important realization is that analytical expressions for the damping rate that are equivalent for thin nonuniform layers give results differing by a factor of 2 when they are used for thick nonuniform layers. Analytical theory for thin nonuniform layers does not allow us to discriminate between these analytical expressions. The dependence of the complex frequency of the kink mode on the width of the nonuniform layer, on the length of the loop, and on the density contrast between the internal and the external region is studied and is compared with analytical theory, which is valid only for thin boundaries. Our numerical results enable us to show that there exists an analytical expression for thin nonuniform layers that might be used as a qualitative tool for extrapolation into the regime of thick nonuniform layers. However, when the width of the nonuniform layer is varied, the differences between our numerical results and the results obtained with the version of the analytical approximation that can be extended into the regime of thick nonuniform layers are still as large as 25 .
Original languageEnglish
Pages (from-to)1223 - 1232
Number of pages10
JournalThe Astrophysical Journal
Volume424
Issue number2
Publication statusPublished - 2004
Externally publishedYes

Cite this